Massive intravascular haemolysis after high dose intravenous immunoglobulin therapy
Mohamed, M and Bates, G and Eastley, B, Massive intravascular haemolysis after high dose intravenous immunoglobulin therapy, British Journal of Haematology, 160, (5) pp. 570. ISSN 0007-1048 (2013) [Contribution to Refereed Journal]
A 58-year-old Caucasian female was known to have had autoimmune thrombocytopenia purpura (ITP) since childhood and had undergone splenectomy when she was 16 years old. She presented with a platelet count of 15 x 109/l with bleeding manifestations and high dose intravenous immunoglobulin (IVIG) was therefore administered. The IVIG administered was Intragam-P (CSL Ltd., Parkville, Victoria, Australia). Her platelet count showed good improvement and had normalized by 48 h. However 48 h after a second dose of IVIG, the patient complained of reddish urine and her haemoglobin concentration (Hb) was found to have dropped from 122 g/l to 100 g/l, falling to 80 g/l after a further three days. Severe haemolysis was evidenced by polychromasia, spherocytes and nucleated red cells in her blood film (top). High lactate dehydrogenase (LDH), high bilirubin and low haptoglobin levels were also noted. A direct antiglobulin test (DAT) was strongly positive (4 + ), anti-IgG was strongly positive (4 + ) and anti-C3d was negative. Anti-A antibody was eluted from the red cells. The plasma was dark red in colour due to intravascular haemolysis (bottom left). Urine was also red in colour due to haemoglobinuria (bottom right), with no red cells on urine microscopy. There was no renal impairment. The patient's blood group was A RhD-positive. Tests for antinuclear antibody (ANA), anti-double stranded DNA and anti-extractable nuclear antigen were negative.